South Dakota, 2004

Hail in South Dakota, May 9, 2004

May 9, 2004 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 3:25 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, May 9, 3:25 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 AM CDT SUN MAY 9 2004

AMENDED...TSTMS DEVELOPED RAPIDLY ARND 09Z JUST NORTH AND EAST OF
SIOUX FALLS. WILL ADDED SCATTERED EARLY MORNING TSTMS OVER NE PARTS
OF CWA.

.DISCUSSION...
TSTMS OVER SW MN AND NW IA SHLD CLEAR ERN EDGE OF CWA AROUND 0930Z
AS WEAK WAVE MOVES EAST. FOR NOW WILL LEAVE OUT OF FCST. ALSO SOME
SHWRS AND TSTMS TO NORTH OF CWA WITH WARM FRONT THESE SHLD STAY TO
NORTH. TEMPS WILL WARM AGAIN TODAY AHEAD OF CDFNT. AS COLD FRONT
MOVES THROUGH THIS AFTERNOON WILL KEEP CHANCE OF TSTMS. THOUGHT
ABOUT GOING DRY IN WRN CWA AS LOOKS LIKE FRONT MOVING THRU BY EARLY
AFTN. STILL A LITTLE IFFY ON TIMING SO WENT WITH A SLIGHT CHANCE OF
TSTMS WEST LATE THIS MRNG INTO AFTN. FRONT PUSHES EAST TNGT WITH
CHANCE TSTMS OVER ERN PARTS OF CWA. LOOKS LIKE IF ANYTHING SEVERE IT
WOULD BE IN THE EASTERN AREAS THIS EVENING. KEPT A LOW POP CHANCE OF
TSTMS IN SE MON MORNING AS FRONT JUST SE OF AREA. HIGH MOVING IN
FROM NW WITH DRIER AND COOLER WILL KEEP REST OF CWA DRY AND END RAIN
IN SE BY LATE MRNG. TEMPS ON MON 10 TO 15 DEGREES COOLER THAN TODAY
WITH NORTH TO NORTHEAST WINDS. MONDAY NIGHT SE RETURN FLOW SETS UP
AND FRONT TO SOUTH WILL START TO MOVE BACK TO NORTH AS WARM FRONT.
WILL HAVE A CHANCE OF TSTMS MAINLY SOUTH OF I90 BUT DID PUT A SLIGHT
NORTH OF I90 BY 09Z. CHANCE OF TSTMS ENTIRE AREA ON TUE AS FRONT
PUSHES NORTH. TEMPS ALSO WARMING BACK INTO THE 70S AND LOW 80S. TUE
NIGHT AND WED LOW AND ASSOCIATED COLD FROM WEST WILL MOVE EAST INTO
AREA. THIS WILL KEEP CHANCE OF TSTMS TUE NIGHT. BY WED AS FRONT
MOVES THROUGH TSTMS IN EAST AND SHOWERS WEST. TEMPS WILL AGAIN DROP
10 TO 15 DEGREES WITH RAIN AND COOLER AIR MOVING IN BEHIND FRONT. NO
BIG CHANGES TO EXTENDED.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, May 9, 4:07 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 AM CDT SUN MAY 09 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE OF THUNDERSTORMS WILL EXISTS OVER THE ENTIRE AREA
TODAY ...HOWEVER THE GREATEST RISK OF ANY SEVERE THUNDERSTORMS
WOULD BE THIS AFTERNOON INTO THIS EVENING...EAST OF A LINE FROM
HURON TO MITCHELL TO TYNDALL SOUTH DAKOTA. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL UP TO 2 INCHES IN
DIAMETER...AND DAMAGING WINDS OF AROUND 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO
WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR
ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY
EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 115 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kingsbury

When
May 9, 8:20 AM CST
Where
Kingsbury County, 3 mi NW of Bancroft
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -97.800

Hail, Kingsbury

When
May 9, 8:30 AM CST
Where
Kingsbury County, 2 mi N of Bancroft
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -97.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402623, 5402624.